Stevens Johnson Syndrome Associated with Fluoroquinolones: A Case Series
Stevens Johnson Syndrome is a rare autoimmune disorder which includes skin and mucous membrane. In India, the incidence of Stevens Johnson Syndrome (SJS) is 1.2 to 6 million patients per year. SJS is a very serious and life-threatening hypersensitivity reaction that can occurs due to infections (mycoplasma pneumonia) or as side effects of drugs (Sulfa Drugs, Phenytoin, Carbamazepine, Lamotrigine, Phenobarbital, Allopurinol, Piroxicam, Nevirapine and Diclofenac). Antibiotics can cause SJS and their contribution is around 40%. Fluoroquinolones are prescribed globally (11%) to treat lower respiratory tract infections, gastrointestinal and genitourinary infections. Norfloxacin and Ciprofloxacin are rarely associated with drug induced SJS. Most of the informative data, available on drugs induced SJS are based on case reports or case series. Here, we present three case reports of Fluoroquinolones induced SJS. In the following cases, patients had developed symptoms of SJS within two days. Whereas in Antibiotic induced SJS, it is reported that symptoms of SJS can appear within few days or even after a single dose of taking antibiotics. Therefore, we alleged that Fluoroquinolone could be the possible causative agent in our cases. The causality assessment had done based on the WHO-UMC causality scale and it was probable in all three cases of Fluoroquinolone induced SJS. This assessment generates a strong evidence that Fluoroquinolone induced SJS in all three cases. These patients were treated symptomatically with corticosteroids, parenteral solution and other non-pharmacologic agents and discharged after complete recovery.